Washington, 2014Heavy Snow and Winter Weather in Washington, February 22 to 25, 2014
February 22 to 25, 2014 · NWS OTX · 6 events in 6 counties and zones
A complex weather pattern across the Eastern Pacific led to region-wide light to moderate snow. A closed upper-level high was positioned over southeastern Alaska.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex weather pattern across the Eastern Pacific led to region-wide light to moderate snow. A closed upper-level high was positioned over southeastern Alaska. The high steered modified Arctic air southward into the Inland Northwest. Meanwhile, a moist westerly jet undercut the Alaskan high bringing a source of moisture into the region. A combination of a stalled frontal boundary, topography, and isentropic processes resulted in region-wide snow. The heaviest snow was delivered in two main waves; the first occurred from the evening hours of the 22nd through the evening of the 23rd with a second surge of moderate to heavy snow during the day on the 24th. The heaviest snow accumulations were concentrated across the East Slopes of the Washington Cascades and Central Panhandle Mountains of Idaho which received between one to three feet of snow. Nearly all other valley locations received between four to ten inches over the multi-day period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 22, 3:51 PM PST, 1 hour 9 minutes earlier.
Area forecast discussion, Feb 22, 3:51 PM PST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
351 PM PST Sat Feb 22 2014
.SYNOPSIS...
Our snowy February pattern will produce snow again tonight through
Sunday. Snow will increase over most of eastern Washington and
north Idaho tonight, with widespread light to moderate
accumulations by Sunday morning. Periods of light snow will
persist into Sunday night before decreasing on Monday. Look for a
gradual warming trend next week with return to near average
temperatures by Thursday or Friday.
&&
.DISCUSSION...
Tonight through Sunday night...A tricky forecast during the short
term portion of the forecast as cold modified arctic air mass from
British Columbia interacts with increased Pacific moisture from
the west. The flow aloft will switch from the present north-
northwest flow to more of a west-northwest flow tonight and
Sunday. As this occur moist isentropic ascent will be on the
increase tonight with light snow slowly spreading east from Central
Washington into Eastern Washington and North Idaho overnight into
Sunday. Models continue to show the highest precipitation totals
in the Cascades and Central Panhandle Mountains where isentropic
ascent will be strongest.
Then a boundary sets up on Sunday between the warm sector bringing
in warmer air into southern Washington, and colder air dropping
into Northeast Washington and the North Idaho Panhandle. This will
result in increased frontogenesis along this boundary resulting in
increased snowfall rates over a smaller area. Models currently
show this may set up near the Wilbur, Spokane, and Kellogg areas
but the degree that snow is enhanced is uncertain. The SREF
individual members show a wide range in accumulations leading to
low forecast confidence in precise snow totals. However with most
areas expected to receive light to moderate snow accumulations more
winter weather highlights have been issued. Further south as the
warm sector moves across southeast Washington Sunday afternoon the
ECMWF and NAM show snow levels rising to 2500-3500 feet which will
limit total snow accumulations in the valleys with light snow
changing to rain in the valleys. Snow levels will fall back down
Sunday night with a renewed threat for valley snow accumulations
as the colder air drops south while the Pacific moisture feed
continues. Although Lewiston may stay warm enough for a rain/snow
mix with little to no accumulation. JW
Monday through Wednesday night: An upper-level ridge will
slowly build over the region during this period and take on a
positive tilt. The driest period under this ridge will occur
Tuesday night/Wednesday. Otherwise, several different factors
will bring a chance for light precipitation ahead and after
this period.
We start off with a modified arctic boundary draped across the
Inland NW which is still expected to slowly sag southward through
the day. Breezy northeast winds will usher cooler and drier air
below 700mb into a majority of the Inland NW and wane the threat
for accumulating snows. However, I do not think this will shut off
snow completely. The midlevel boundary from 700-500mb will remain
firmly in place draped from northwest to southeast through much of
the Inland NW and will keep skies relatively cloudy. More
importantly, this will allow the dendritic layer to remain
saturated. Omega or ascent within this layer will be next to nil so
any pcpn falling from this deck should be in the form of flurries
throughout the afternoon. The exception is across the East Slopes,
Blue Mtns, and Camas Prairie or in general, southern WA. A more
pronounced midlevel dry slot will punch through these locations
and we see almost the opposite effect where the midlevels dry out
but the lower levels remain saturated. Models are in more
agreement of keeping light QPF through the afternoon across these
locations but given the lack of saturation within the dendritic
layer, it will also be tough to achieve any additional
appreciable accumulations. So these are minor issues for Monday.
We will also be monitoring winds and potential for blowing snow
from whatever falls during the weekend.
The complexity of the forecast increases by Monday night as the
ridge continues to shift toward the coast and a stronger low
pressure system rides up its western flank. This will take the
residual boundary that passed through Monday and lift it back
northward as a warm front. The GFS/SREF have trend wetter and
further north with this feature and suggest snow/rain chances will
increase fairly drastically south of I-90. The ECMWF/GEM have a
stronger wave dropping down the eastern flank of the ridge and
delay the ridge from coming inland during this period which keeps
any pcpn associated with the warm front from reaching the Inland
NW (during Monday night/Tuesday AM). The inherited forecast was for
dry conditions and main changes were to add 10 percent chances for
snow and will wait to see how the 00z guidance trends before
making any additional drastic changes. Pcpn assoc with the warm
front should retreat back to the south by midday Tuesday as one
last push of arctic air descends southward east of the Divide and
brings one last northeast push of drier air through the Inland NW.
Additionally, subsidence under the ridge axis will help to
stabilize the atmosphere. The ridge axis shifts toward the ID
border by Wednesday and this opens the gates to moist
southwesterly flow and a weak system tracking in from the Pacific.
Most precipitation with this wave will likely be delayed until
Wednesday night and not real impressed with snowfall amounts at
this time with the bulk of the energy splitting around the Pac
NW. /sb
Thursday through Friday Night: Quite a complex forecast pattern
sets up for the Inland NW as multiple air masses look to once
again be fighting for position over the western part of the
country due to split flow. A moist Pacific airmass will move on
shore through an elongated narrow ridge stretching into the arctic
on Wednesday. The moisture pushes into the west central or northwest
portion of the US while a strong continental polar airmass will be
to our east on the eastern edge of the ridge with the boundary
setting up in between. Wherever this boundary sets up will have
the potential to see another round of moderate winter
precipitation. Models do not have the location of the boundary
pinned down yet as the Euro would keep the moisture mainly south
of the region whereas the GFS would prove much wetter for our
area. Model consistency from run to run has also been rather poor
with the GFS slowly pushing the moisture further north whereas the
Euro does the opposite. For right now, I didn't make many drastic
changes to this portion of the forecast and will let the models
come into better agreement before major changes are made.
Temperatures will also strongly depend on how far west the cold
air is able to advect into our area and will likely have to be
updated in the future. Regardless of model choice, as we move
toward next weekend the pattern looks to dry out with colder and
drier air entering the region from the northeast. This late week
system will be something we have to keep an eye on as it could be
another round of notable precipitation for the Inland NW.
/Fliehman
Next Weekend: Forecast confidence for next weekend is very low.
There is good agreement between the models that the Pacific
Northwest will remain in a split flow pattern, but it will likely
be several days before we can determine with any degree of
confidence if the Inland Northwest will be under the influence of
the dry/cold northern branch or the milder/moist southern branch.
And if the northern and southern branches phase just right (or
wrong depending on your perspective), a significant snow storm
could occur next weekend. For now, a chance of snow is included in
the forecast and a consensus of MOS guidance used for temperatures.
/GKoch
&&
.AVIATION...
00Z TAFS: Look for snow to increase over eastern Washington and
north Idaho between 03z and 09z as weak warm/moist advection
gradually saturates the mid-lower atmosphere. A thermal gradient
between 700-500mb will run from Wenatchee to Pullman early this
evening and lift slowly to the northeast late tonight into Sunday.
The NAM, GFS and SREF forecast enough low level warming to change
snow to rain (or snow/rain mix) at Pullman Sunday afternoon. If
precipitation lingers at Lewiston and Moses Lake into Sunday
afternoon, it will likely transition to rain as well. Runway
accumulations will probably be the most substantial between 06z and
18z for Spokane, Pullman, and Wenatchee. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 25 30 20 31 17 32 / 50 90 90 10 0 10
Coeur d'Alene 24 29 18 30 12 32 / 50 90 90 20 0 0
Pullman 27 37 27 35 21 37 / 70 80 100 50 10 10
Lewiston 32 45 33 40 25 41 / 60 50 80 30 10 20
Colville 25 32 16 33 10 34 / 50 80 60 10 0 0
Sandpoint 21 27 14 28 12 30 / 50 90 70 10 0 0
Kellogg 24 30 16 29 13 31 / 70 100 100 40 10 10
Moses Lake 30 40 27 37 23 39 / 60 50 70 10 10 10
Wenatchee 28 34 27 32 21 34 / 90 70 80 20 10 10
Omak 25 32 21 31 16 32 / 80 90 70 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 AM Sunday to 4 AM PST Monday for
Coeur d'Alene Area-Northern Panhandle.
Winter Storm Warning from 10 PM this evening to 7 AM PST Monday
for Central Panhandle Mountains.
WA...Winter Weather Advisory until 10 AM PST Monday for East Slopes
Northern Cascades.
Winter Weather Advisory from 4 AM Sunday to 4 AM PST Monday for
Northeast Mountains-Spokane Area.
Winter Weather Advisory until 4 AM PST Monday for Okanogan
Highlands-Okanogan Valley-Waterville Plateau-Wenatchee Area.
Winter Weather Advisory from 10 PM this evening to 4 AM PST
Monday for Upper Columbia Basin.
&&Hazardous weather outlook, Feb 22, 6:06 AM PST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
606 AM PST SAT FEB 22 2014
IDZ004-WAZ042-231415-
CENTRAL PANHANDLE MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
606 AM PST SAT FEB 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTH CENTRAL WASHINGTON.
.DAY ONE...TODAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH FRIDAY
WINTER STORM WATCHES FOR HEAVY SNOW HAVE BEEN ISSUED. A ROUND OF
PROLONGED SNOW IS EXPECTED TONIGHT THROUGH MONDAY WITH A HIGH
LIKELIHOOD OF ADDITIONAL ACCUMULATING SNOWS. THERE IS UNCERTAINTY
WHERE THE HIGHEST SNOW ACCUMULATIONS WILL OCCUR...BUT TRAVEL
IMPACTS OVER THE INLAND NORTHWEST ARE LIKELY. THIS NOT ONLY
INCLUDES ALL PASSES BUT LOWER ELEVATIONS AS WELL.
IDZ001>003-026-027-WAZ031>038-041-043-044-231415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
606 AM PST SAT FEB 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH FRIDAY
THERE WILL BE AN INCREASING CHANCE FOR SNOW TONIGHT THROUGH
MONDAY WITH ACCUMULATING SNOW LIKELY. THERE IS UNCERTAINTY WHERE
THE HIGHEST SNOW ACCUMULATIONS WILL OCCUR BUT TRAVEL IMPACTS OVER
THE INLAND NORTHWEST ARE LIKELY.
Heavy Snow, East Slopes Northern Cascades
- When
- February 22, 5:00 PM PST to February 25, 4:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The East Slopes of the Washington Cascades experienced nearly three days of light to moderate snow and occasionally periods of heavy snow from February 22nd through the morning hours of the 25th. Snowfall totals over the three day period ranged from eight inches across the eastern reaches of Chelan County to forty inches along and near the Cascade Crest. Mazama, located in the western reaches of the Methow Valley received seventeen inches of snow.
Heavy Snow, Okanogan Valley
- When
- February 22, 7:00 PM PST to February 24, 10:00 PM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
Valley snowfall amounts over the three day period ranged between seven and ten inches. Three to four inches of snow fell between the 22nd and morning of the 24th. An additional three to six inches fell on the 24th.
Heavy Snow, Okanogan Highlands
- When
- February 22, 7:00 PM PST to February 24, 10:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
Snowfall amounts over the three day period ranged between seven and ten inches. Three to four inches of snow fell between the 22nd and morning of the 24th. An additional three to six inches fell on the 24th.
Winter Weather, Upper Columbia Basin
- When
- February 22, 11:00 PM PST to February 24, 11:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
Snowfall amounts from the 22nd to the 23rd were near two inches in northern Lincoln County to half an inch in Adams County. A second round of snow on the 24th brought an additional two to three inches across southern reaches of the zone to four inches across northern Lincoln County.
Winter Weather, Washington Palouse
- When
- February 23, 4:00 PM PST to February 24, 11:00 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
Snowfall amounts on the 23rd were in the two to four inch range. A second round of snow on the 24th brought an additional two inches leading to two day totals in the four to seven inch range.
Heavy Snow, Spokane Area
- When
- February 24, 10:00 AM PST to 8:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Snowfall amounts across the Spokane Area ranged between four and six inches from heavy snow on the 24th. The previous day, the same area received between two and four inches resulting in two day totals of six to nine inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Montana, February 22 to 24, 20144 deaths · 3 injured · 8 events
- Winter Storm in Montana, February 22 to 25, 20141 death · 21 events
- Flooding in Indiana, February 22 to 25, 20141 injured · $460,000 · 2 events
- Winter Storm in Wyoming, February 22 to 23, 201412 events
- Winter Weather in Wyoming, February 22 to 23, 20147 events
- Flooding in Indiana, February 22 to 28, 2014$4,000 · 6 events
- Winter Storm in Nebraska, February 22 to 23, 20145 events
- Winter Storm in Nebraska, February 22 to 23, 20145 events
- Heavy Snow and Winter Weather in Nebraska, February 22 to 23, 20145 events
- Winter Weather in Idaho, February 22 to 25, 20143 events
- Winter Storm in Colorado, February 22 to 23, 20143 events
- Heavy Snow in Washington, February 22 to 23, 20143 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498761, 498930, 498931, 498932, 498929, 498927.